Dr. Keith Roach
The Clinton Herald
---- — DEAR DR. ROACH: I read with interest your recent column on prostate-cancer prevention. I am 42 years old and have been taking finasteride for a number of years for hair loss. I have not noticed any side effects. I take a 5 mg pill and cut it into four pieces, and take one piece every day. Reading the column made me think of two things: 1. Will it have long-term effects on my prostate or any later medical needs, and 2. Given my age, should I stop taking it given the concerns about its association with cancer? Obviously I care about hair loss, but I don’t want to compromise my overall health. — S.T.
ANSWER: In my previous column, I noted that finasteride (Proscar) at the 5 mg daily dose actually reduced overall prostate-cancer risk, but may have increased slightly the risk of aggressive cancer, although a subsequent analysis disputed this. At the 1 mg dose usual for hair loss (and you do what many men do, breaking the pill to save money), I would expect minimal effect on prostate cancer. Although I don’t recommend finasteride to prevent cancer, I wouldn’t stop taking it for concern of cancer.
DEAR DR. ROACH: My wife, who is in her mid-70s, recently had a cornea transplant and has been advised by her ophthalmologist not to have a flu shot or any other immunization because it would activate her immune system and increase the chance of rejection of the cornea. I expect that those who have received other forms of transplants are in the same boat. She has COPD and is not in the best of health, so getting the flu would be quite hazardous, and I think that getting the flu would influence her immune system, causing a possible rejection. Short of living as a hermit, avoiding exposure to the virus would be difficult. — D.W.B.
ANSWER: There are indeed a few case reports of corneal-transplant rejection following influenza vaccination. However, the risk probably is very low, and guidelines strongly support influenza vaccination (the inactivated injection, not the live oral vaccine) for all candidates for, and recipients of, solid organ transplants, such as heart, liver, kidney and cornea. One article I read recommended that cornea recipients be aware of this complication so that if after flu vaccination they do develop symptoms of rejection, including blurry, uncomfortable or red eye, they can be seen immediately and receive possibly vision-saving treatment.
DEAR DR. ROACH: Traveling for a length of time — say, six hours or more — on a train, bus or plane makes me rather tired. Others I discussed this with have had similar experiences. I find this strange, because for most of the travel time I am sitting doing nothing but reading or daydreaming. My question is, Are physiological changes taking place in the body brought on by the long period of sitting while in transit that account for the fatigue, or is it simply mental boredom? — R.S.
ANSWER: I think it’s both mental and physical. Prolonged sitting recently has been shown to put people at increased risk for heart disease, as well as the known risk of blood clots. Getting up and walking around is always a good idea physically, and might help mentally as well.
More than simple tiredness, chronic fatigue syndrome is all-encompassing. The booklet on it explains the illness and its treatment. To obtain a copy, write: Dr. Roach — No. 304, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.